Adverse skin and joint reactions associated with oral antibiotics in children: The role of cefaclor in serum sickness‐like reactions

@article{King2003AdverseSA,
  title={Adverse skin and joint reactions associated with oral antibiotics in children: The role of cefaclor in serum sickness‐like reactions},
  author={Brett A. King and Gary C. Geelhoed},
  journal={Journal of Paediatrics and Child Health},
  year={2003},
  volume={39}
}
Objective:  To review presentations to Princess Margaret Hospital Emergency Department (PMH ED) with adverse joint and skin reactions associated with the use of oral antibiotics, to describe the clinical course of children with cefaclor‐related serum sickness‐like reactions (cefaclor SSLR) and compare these with cases reported to the Adverse Drug Reactions Advisory Committee (ADRAC). 
Serum Sickness–Like Reaction in Children Due to Cefditoren
TLDR
The case of a 7‐year‐old boy with urticaria, fever, and arthritis that appeared 10 days after starting cefditoren therapy for acute tonsillopharyngitis was diagnosed as a serum sickness‐like reaction due to this medication.
Serum Sickness-Like Reaction in Children: Review of the Literature
TLDR
An organised and updated review of the clinical features and current treatment options for paediatric SSLR are offered, useful for physicians and other health professionals with interest in paediatrics and adverse drug reactions.
Paediatric serum sickness-like reaction: A 10-year retrospective cohort study.
TLDR
In this study, SSLR was mostly triggered by amoxicillin and had a mean time presentation of 8.5 days, with children that received treatment with antihistamines/nonsteroidal anti-inflammatory drugs (NSAIDs) plus oral steroids having a mean recovery time shorter than those treated only with anti histamines/NSAIDs.
An update on the management of severe cutaneous drug hypersensitivity reactions.
TLDR
Conventional and new treatment options for severe cutaneous drug hypersensitivity reactions are presented in detail in order to provide the contemporary approaches to lessen the morbidity and mortality relevant to these severe iatrogenic diseases.
Drug hypersensitivity in children: report from the pediatric task force of the EAACI Drug Allergy Interest Group
TLDR
An up‐to‐date review on epidemiology, clinical spectrum, diagnostic tools, and current management of DH in children focuses on reported differences between pediatric and adult patients, also identifying unmet needs to be addressed in further research.
Clinical and Immunologic Evaluations of Immediate Hypersensitivity to Cefaclor
TLDR
Immediate hypersensitivity to cefaclor occurred mostly through the IgE-mediated mechanism, and anaphylaxis was the most common manifestation.
Intestinal mucosal permeability of children with cefaclor-associated serum sickness-like reactions
TLDR
Administration of cefaclor may induce SSLR in children by increasing the intestine mucosal permeability and/or affecting the integrity of the intestinal mucosa, which will encourage physicians to proceed with extreme caution when prescribing cefAClor.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 33 REFERENCES
Serum sickness-like reactions from cefaclor in children.
Selection of treatment of cefaclor-associated urticarial, serum sickness-like reactions and erythema multiforme by emergency pediatricians: lack of a uniform standard of care.
TLDR
The treatment most often prescribed for serious cefaclor-associated erythema multiforme was an antihistamine, and in the case of SSLR, anAntihistamine and prednisone were most commonly used.
Serum sickness‐like syndrome associated with cefaclor therapy
TLDR
Two cases of paediatric patients who developed the main clinical features of a serum sickness reaction, while on treatment with cefaclor, are described and Physicians should be aware of the possibility of such drug adverse reaction.
Anaphylactic Reaction to Oral Cefaclor in a Child
TLDR
A case of anaphylactic reaction to cefaclor is reported in a 2½-year-old patient, used against various infectious diseases of the respiratory tract, especially in children.
Anaphylaxis Due to Cefaclor Hypersensitivity
TLDR
Three cases of anaphylactic reactions after exposure to cefaclor by mouth, prick test, or patch testing were reported and two showed crossreactions to other antibiotics.
Serum sickness like illness and antimicrobials in children.
TLDR
In this study cefaclor was commonest antimicrobial agent associated with the development of serum sickness like reaction and this association should receive consideration prior to prescribing cefAClor to children.
Quantitative comparison of adverse reactions to cefaclor vs. amoxicillin in a surveillance study
  • L. R. Levine
  • Medicine, Biology
    Pediatric infectious disease
  • 1985
TLDR
During an 18-month adverse events surveillance period, children with a history of recurrent suspected or proved bacterial infections were treated with either cefaclor or amoxicillin and followed prospectively to determine the relative incidence and character of adverse events.
Acute Annular Urticaria in Infants and Children
TLDR
Characteristic features of acute annular urticaria in 34 infants and small children were large, erythematous annular and polycyclic lesions with violaceous centers, eyelid, hand, and foot edema, absence of angioedema of the airway, and spontaneous resolution in 8 to 10 days.
Cefaclor-Associated Serum Sickness-Like Disease: Eight Cases and Review of the Literature
TLDR
The case reports and epidemiologic studies confirmed the presumed role of age (patients under five years of age) in cefaclor-induced SSLD and the benign outcome despite severe clinical presentations in some reports.
Serum sickness‐like reaction to cefaclor
  • D. Isaacs
  • Medicine
    Journal of paediatrics and child health
  • 2001
TLDR
A 2-year-old girl developed an upper respiratory tract infection for which she was prescribed cefaclor by her local practitioner, and developed an itchy, pink and purple blotchy rash with wheals, and also developed painful swollen hands and feet.
...
1
2
3
4
...